Side effects of psych meds: talking to your doctors about sex | URevolution

Side effects of psych meds: talking to your doctors about sex

Featured Articles

Photo for article: Talking to doctors about the side effects of psych meds. Sepia close up photo of a woman's face. She is placing her finger over her mouth indicating 'be quiet'
Credit:

Photo by Kristina Flour on Unsplash

Side effects of psych meds: talking to your doctors about sex

Talking to doctors about the side effects of psych meds should not be awkward, but it often is, especially when it comes to sex.

Talking to doctors about the side effects of psych meds (psychiatry medicine) shouldn’t be difficult or awkward but they often are. Before I found the magic dosage I’m on right now, I was a lab rat for several years. I went through six different antidepressants and anti-anxiety medications, each with its own side effects, plus medications to treat the side effects, etc. It was a nightmare (also one of the side effects!)

When I was twenty-two, I gained a lot of weight from Cymbalta – pretty much overnight. I remember waking up in my college dorm room to find that none of my underwear fit. A month later, I was in the locker room at the gym and found my towel wouldn’t wrap all the way around my body. I had to buy new jeans twice in the span of three months because the old ones (and then the new ones) didn’t fit.

After being skinny my whole life, I was not prepared for these tiny inconveniences. I knew I would struggle with how my body looked, and my self-esteem, and I was ready for that. I practiced looking in the mirror and loving myself and accepting myself. But the side effects of being fat come from all directions.

Talking to doctors about  side effects of psych meds: the one with the endocrinologist

For one, doctors. I had this conversation with an endocrinologist:

DOC: Are you a virgin?

ME: No.

DOC: OK, that means we can do an ultrasound.

ME: How is that related to sexual activity?

DOC: The probe is pretty big, it wouldn’t get past most women’s hymens.

ME: (To myself) So just because I have had sex means it’s okay to stick something huge up my vagina? Like, how about just asking?

ME: OK, let’s say I do these tests. Do I have to live with this? Is there a treatment?

DOC: Weight loss.

ME:DOC:

ME: Seriously?

DOC: Yes.

ME: I’m sorry, it’s just that doesn’t sound like a treatment for a hormonal imbalance.

DOC: In lots of women we see that it helps.

ME: Well, of course, exercise and eating healthy helps …

DOC: Well, yes, that is how you lose weight.

ME: But I haven’t always been this weight. I was skinny until a year ago when I started those new meds. And I’ve had this hormone problem my whole life.

DOC: Well, even if you lost 15 pounds, you would still be overweight.

ME: …

DOC: …

ME: What about the fact that the symptoms only started coming back when I began to lose weight?

DOC: I don’t have enough information, just do the tests.

When talking about the side effects of psych meds all I wanted was for him to explain to me how he thought weight loss would help. You know, to use logic. But he didn’t seem to think the logic was a language I spoke.


 

Read more: Drug-induced loss of libido: my ten years a eunuch

 


Talking to doctors about side effects of psych meds: the one with the psychiatrist

So I went to see a new psychiatrist and told her about the side effects of psych meds, especially the weight gain. She was adamant that weight gain of any kind was, at the end of the day, “calories in-calories out.” When I voiced the opinion that it might be from my medication, she said, “Hmm, it’s possible, but that’s probably not it. Could you be pregnant?”

Me: *laughs* “I don’t think so. I’m on birth control. AND I use condoms.”

Psych: “Are you sure?”

Me: Yes. I’ve just had my period.

Psych: Was it a very light period?

Me: What? I don’t think so. Plus I haven’t had sex in like…if I’m pregnant, it’s the baby Jesus.

Psych: Take a pregnancy test.

So I took a pregnancy test, and here’s a shock – it came back negative. Also, as soon as I stopped taking Cymbalta, I lost weight. Without starving myself or increasing exercise.

Now, on the topic of protected sex. I never thought I would date someone who didn’t love my body. But I became emotionally involved with him before I knew how he felt. One night, lying in bed next to me, he told me, “I struggle with the way your body is. I know it’s wrong, but I do. It’s just the way I was raised that being fat is bad, and unhealthy, and that’s what I feel when I look at you.”

What!

Don’t get me wrong – I knew I was unhealthy. I was taking way too many medications for a 23-year-old and could barely get out of bed most days. But this whispered confession from someone I loved hit me like a curveball.

Oh, and my favorite awkward feedback of all time was when I confided in someone close to me that I was having suicidal thoughts (this was also, at times, a side effect of one of the medications I was taking.) He said, “Don’t tell people you want to kill yourself.” Oh, okay, I’ll just keep it to myself, then…

author-img
Article by
Liora Halevi

Liora Sophie is an Israeli writer with a B.Sc. in mathematics and education.

Caption:

Talking to doctors about the side effects of psych meds should not be awkward, but often they are, especially when it comes to sex.

×
Liquid error: Could not find asset snippets/globo.preorder.script.liquid